Alert archive / Tennessee / Flash Flood Warnings in 2024

Flash Flood Warning 25, NWS Nashville, TN

May 23, 20244 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at May 23, 2024, 7:07 PM CDT for 4 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2024, 7:07 PM CDT (00:07 UTC)
Expired
May 23, 2024, 10:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, TN, Jackson County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 101 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

738 
WGUS54 KOHX 240007
FFWOHX
TNC027-087-133-137-240315-
/O.NEW.KOHX.FF.W.0025.240524T0007Z-240524T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
707 PM CDT Thu May 23 2024

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Clay County in middle Tennessee...
  Northeastern Jackson County in middle Tennessee...
  Northwestern Overton County in middle Tennessee...
  Northwestern Pickett County in middle Tennessee...

* Until 1015 PM CDT.

* At 707 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 4 inches of rain have fallen. Additional rainfall amounts of 
  1 to 2 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Celina, Byrdstown, Dale Hollow Lake, Moss and Whitleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3662 8567 3662 8511 3653 8513 3645 8520
      3648 8539 3640 8549 3641 8573 3646 8574
      3658 8567

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Clements

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 23, 6:38 PM CDT, 29 minutes earlier.

Area forecast discussion, May 23, 6:38 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
638 PM CDT Thu May 23 2024

...New AVIATION...

.UPDATE...
Issued at 421 PM CDT Thu May 23 2024

We recently cleared Nashville Metro and areas south of Metro from
the severe watch. It looks like after this early evening batch of
unimpressive storms moves off to the east we will have a
generally quiet evening across the Mid State. Later in the night a
few showers could pop up as wave approaches form the southwest,
but most areas will have quiet conditions with patches of fog
late tonight.

Friday will bring development of scattered storms again. Some of
the storms that bubble up across our area may be briefly severe
during the midday and afternoon and most of the area is under a
marginal risk. There may be a greater severe risk with storms
coming in from the west Friday evening, and SPC has placed our
western counties under a slight risk for this potential. There is
a lot of uncertainty how the various storm areas will develop and
play out.

&&

.SHORT TERM...
(Rest of today through Saturday Night)
Issued at 1159 AM CDT Thu May 23 2024

We are catching a break from the convection at this time. The first
round of showers and tstms just moved off of our northern Plateau.
Mow we are awaiting some development upstream. Also, we are warming
into the lower 80s now and our convective temperatures will be on
approach. Still expecting shower and thunderstorm development a
little later. Capes are quite impressive again today with models
showing up to 3000 j/kg. Thus, strong to severe tstms will again be
possible this afternoon. 850 mb speeds are rather low at 20 kts so
storm structure will need to be sufficient. Otherwise, isolated 2
inch rainfall amounts could pose some flood problems depending on
whether or not previously soaked areas are impacted. Those areas
appear to be our northwest and also areas just west of the northern
Plateau.

Moving on, tonight, a shortwave will arrive late and allow some
convection to redevelop, especially across our south. Following this,
Friday looks somewhat similar to today. A weakening boundary will be
located just to our west by afternoon. But the models are picking up
on some mid and upper level late day ridging. This also transcends to
larger subsidence by late in the day. So, it looks as though we will
see morning convection on into the early to mid afternoon, before
tapering off. Severity of storms will be primarily cape dependent.
So the marginal risk looks reasonable for hail and high winds.

Saturday looks as though we will catch a bit of a break. There will
still be isolated to scattered activity around. The marginal risk
will remain as higher capes are expected in the afternoon.

For the near term temps, warm and muggy. Highs 80s, lows 60s.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 1159 AM CDT Thu May 23 2024

In the extended forecast, a fairly strong frontal boundary with
upper support will move through late Sunday night. With the more
than sufficient instability during the day on Sunday, severe weather
becomes more likely. Furthermore, organization looks likely and
speeds at 850 mb will be in excess of 40 kts. I will say that the
better chance of severe may hold off until evening though when the
pre frontal organization picks up. Damaging winds, large hail and a
few tornadoes will all be possible. Average qpf amounts are just
over a half inch but of course, isolated totals could be in that
1-2 inch range.

Showers and thunderstorms will finally move out of the picture by
late Monday. The following weather pattern looks nicer with a cooler
surface high building southward through the week. The upper levels
keep the deeper troughing to our northeast but the shallow push of
cooler air will still cool our temps down to seasonal levels through
the rest of the period.

&&

.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Thu May 23 2024

Thunderstorms that produced recent heavy rain and gusty winds at
SRB and CSV have moved east of the area. A few showers remained
over the Mid State. Mainly VFR conditions are expected through
04Z. Afterwards, areas of fog and stratus will form, especially
for SRB/CSV where LIFR conditions will develop by daybreak. Other
sites will vary from VFR to MVFR late night.

Daytime Friday will bring mostly VFR conditions. Scattered showers
and thunderstorms will form. Coverage and timing is uncertain, so
not cluttering up this evening's tafs with those uncertainties.
Winds will be light and mainly from the south.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      66  83  68  87 /  20  40  50  50
Clarksville    65  83  67  85 /  20  40  40  40
Crossville     61  78  60  81 /  30  50  50  60
Columbia       65  81  65  86 /  30  50  50  50
Cookeville     63  79  63  82 /  20  50  40  60
Jamestown      61  78  61  81 /  40  50  50  60
Lawrenceburg   65  80  66  85 /  30  50  50  50
Murfreesboro   64  83  65  86 /  20  50  40  50
Waverly        64  82  66  85 /  20  50  40  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......13
SHORT TERM...21
LONG TERM....21
AVIATION.....13

In the hours before

Local storm report, May 23, 2:04 PM CDT, 5 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
204 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     Hail             Algood                  36.20N 85.45W
05/23/2024  M0.25 Inch       Putnam             TN   Emergency Mngr

&&
Local storm report, May 23, 6:24 PM CDT, 43 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Nashville TN
624 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Tstm Wnd Gst     Crossville              35.95N 85.04W
05/23/2024  M58 MPH          Cumberland         TN   ASOS

            50 kt gust measured at KCSV.

0448 PM     Flash Flood      Celina                  36.55N 85.50W
05/23/2024                   Clay               TN   Emergency Mngr

            Several roads across Clay County are closed
            due to high water.

&&

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:23 AM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Lewis, Perry, Wayne4 hr

Nearby

Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.